Mixing the intake of statin medications and grapefruit carries a large risk of increasing the side effects of the medication, warns Healthline. These side effects can include muscle breakdown, liver damage or kidney failure. Other possible side effects are problems with digestion, an increase in blood sugar levels, or neurological problems such as memory loss and confusion. The risk of side effects is greater in women and patients older than 65.
Grapefruit affects the rate at which the liver processes some drugs, advises Healthline. This is dangerous because the slower breakdown of a drug causes it to remain in the bloodstream in higher amounts than intended. Doctors are not certain how common these interactions with grapefruit are, and patients who do react vary in their responses. Some patients do not experience a reaction as long as they take the medication separately from grapefruit, while others show a response if they combine them within the same day.
Not all statins react the same way to grapefruit, according to Healthline. The reactions are strongest in patients taking Lipitor or Zocor, while patients on other statins may have less risk. Additionally, interactions are a problem for patients taking oral statins, as the reaction takes place in the digestive tract. Patients who receive their medication through injection or use of a skin patch may be able to consume grapefruit safely.